Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 252, NWS Rapid City, SD

July 30, 2016Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 30, 2016, 7:07 PM MDT for Weston County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 7:07 PM MDT (01:07 UTC)
Expired
Jul 30, 2016, 7:45 PM MDT
In force
38 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weston County, WY

The radar

The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:33 PM MDTTSTM WND GST 6010 Nnw Downtown Newcast, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS53 KUNR 310107
SVRUNR
WYC045-310145-
/O.NEW.KUNR.SV.W.0252.160731T0107Z-160731T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WESTON COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 745 PM MDT

* AT 706 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  OSAGE...OR 18 MILES NORTHWEST OF NEWCASTLE...MOVING SOUTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FOUR CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4407 10452 4418 10444 4408 10405 4402 10405
      4390 10411
TIME...MOT...LOC 0106Z 295DEG 24KT 4408 10439 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIMARCHI
1 follow-up statement
153 
WWUS53 KUNR 310126
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUL 30 2016

WYC045-310145-
/O.CON.KUNR.SV.W.0252.000000T0000Z-160731T0145Z/
WESTON WY-
726 PM MDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN WESTON COUNTY...

AT 726 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOUR
CORNERS... OR 11 MILES NORTH OF NEWCASTLE...MOVING SOUTHEAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FOUR CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4405 10447 4414 10431 4408 10405 4402 10405
      4390 10411
TIME...MOT...LOC 0126Z 295DEG 24KT 4402 10422 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIMARCHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:39 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 30, 5:39 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT SAT JUL 30 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 153 PM MDT Sat Jul 30 2016

20z surface analysis had boundary from central MT into northeast
CO. Ahead of boundary, 1-2KJ/kg MLCAPE is developing. MLCIN
eroding, especially over the higher terrain. CU field perking up a
bit from southeast MT into the Black Hills, which is ahead of a
very subtle shortwave over southeast MT, indicated by weak ACCAS
field. With upper ridge building over the CWA per water vapour
matinee, convective potential somewhat lower than yesterday but
severe threat is similar with storms that develop given 15-20m/s
0-6km bulk shear. CAMs suggest strong to severe storms to occur
in and near the Black Hills into south central SD where richest
boundary layer moisture exists. Activity will shift southeast
overnight. Temperatures will be near guidance.

Sunday, upper ridge over the northern plains with upper low moving
across south central Canada as tail end shortwave moves across
MT/ND. Aforementioned boundary shifts east with modest MLCAPE
developing ahead of it over western SD. MLCIN will be higher than
today with enough shear for severe storms if storms develop in the
afternoon and evening. Additional storms will occur Sunday night as
elevated convection on the SD plains pops up late given 25-35kt low
level jet. Temperatures will be near guidance ahead of boundary and
above guidance in the drier air behind it.

.LONG TERM...(Monday Through Saturday)
Issued at 153 PM MDT Sat Jul 30 2016

Zonal flow aloft early in the week will give way to southwesterly
flow Tuesday and Wednesday as upper level low moves across the
Pacific NW and eventually into the southern Canadian Prairie
Provinces. Weak disturbances in the flow will bring mostly
diurnally driven shower and thunderstorm activity Monday and
Tuesday, with the best chances across the Black Hills each
afternoon. Above average temperatures can be expected across much
of the area Monday and Tuesday, before a cold front passage late
Tuesday night and Wednesday brings more seasonable temperatures
for the rest of the week. Drier west-northwest flow late in the
week should bring mostly dry conditions, with just a slight chance
of thunderstorms at this point in some areas for Thursday and
Friday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 533 PM MDT Sat Jul 30 2016

VFR conditions will prevail tonight and on Sunday. Scattered
thunderstorms will be located from northeastern Wyoming, across
the Black Hills and into south central South Dakota during the
early evening. Small hail and strong gusty winds are expected with
the thunderstorms.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...26
AVIATION...10
Hazardous weather outlook, Jul 30, 2:12 PM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT SAT JUL 30 2016

SDZ001-002-012>014-032-046-047-049-WYZ054>058-071-311300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
212 PM MDT SAT JUL 30 2016 /312 PM CDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE
BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THERE IS A
MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041>044-072>074-311300-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
212 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON
AND EARLY EVENING AROUND AND NEAR THE BLACK HILLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 30, 5:24 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUL 30 2016

SDZ043-046-310015-
MELLETTE SD-JACKSON SD-
524 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 615 PM MDT/715 PM CDT/...

AT 524 PM MDT/624 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF KADOKA
TO NEAR CEDAR BUTTE. MOVEMENT WAS EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...WANBLEE...NORRIS AND CEDAR BUTTE.

LAT...LON 4355 10171 4383 10163 4375 10080 4372 10079
      4374 10075 4371 10072 4371 10068 4373 10067
      4372 10063 4339 10073 4339 10080
TIME...MOT...LOC 2324Z 287DEG 16KT 4378 10163 4364 10105

TRIMARCHI
Local storm report, Jul 30, 5:30 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 N DOWNTOWN GILLETTE   44.31N 105.50W
07/30/2016  M0.75 INCH       CAMPBELL           WY   EMERGENCY MNGR

&&

KCLARK
Local storm report, Jul 30, 5:47 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     WANBLEE                 43.57N 101.66W
07/30/2016  E60 MPH          JACKSON            SD   FIRE DEPT/RESCUE

            MARBLE SIZE HAIL IN THIS STORM

&&

KCLARK
Local storm report, Jul 30, 5:54 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     2 SE KYLE               43.40N 102.16W
07/30/2016  M60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jul 30, 6:12 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     SHARPS CORNER           43.39N 102.40W
07/30/2016  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jul 30, 6:13 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 30 2016

SDZ012-024-025-WYZ056-057-071-310045-
NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHEASTERN CROOK WY-
613 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE...EASTERN CROOK AND NORTH CENTRAL WESTON COUNTIES UNTIL 645
PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR COLONY TO 7 MILES SOUTHEAST OF PINE HAVEN.
MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN SPEARFISH...BELLE FOURCHE...SUNDANCE...PINE HAVEN...
COLONY...BEULAH...ALVA...ALADDIN...MOSKEE...CEMENT RIDGE LOOKOUT...
COOK LAKE...WARREN PEAK...BEAR LODGE CAMPGROUND...
BELLE FOURCHE RESERVOIR...
INYAN KARA MOUNTAIN AND EASTERN KEYHOLE RESERVOIR.

THIS INCLUDES...
 INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 9.
 INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 161 AND 207.

LAT...LON 4496 10418 4475 10361 4411 10434 4417 10448
      4418 10448 4418 10452 4429 10488
TIME...MOT...LOC 0013Z 290DEG 35KT 4481 10408 4430 10468

TRIMARCHI

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:13 PM MDTSpecial Weather StatementUNRCrook32 min
Jul 30, 7:38 PM MDTSevere Thunderstorm WarningUNRWeston67 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.